Hail, Clinton
- When
- April 16, 5:00 PM EST to 5:05 PM EST
- Where
- Clinton County, 0.69 mi N of Blanchester
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.290, -83.980
Thunderstorms with very heavy rain developed ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms with very heavy rain developed ahead of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 16, 3:03 PM EST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 403 PM EDT Sun Apr 16 2017 .SYNOPSIS... Showers and thunderstorms will be observed tonight ahead of cold front that drops south through the Ohio Valley. High pressure and dry weather will return to the area for the beginning of the work week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Westerly mid level wind flow across the area with showers and thunderstorms developing ahead of pre-frontal surface trof. ILN/s FA in between two areas of favorable development. Better organization to our northeast where more favorable shear exists. More favorable instability has developed to our south. Expect mixed boundary layer capes of 1000 to 1200 j/kg during the late aftn into early evening over ILN/s southern counties ahead of the surface trof. Wind flow is unidirectional from the west and bulk shear is not impressive. Wet bulb zero heights are fcst to be between 9000 and 9500 feet and hail growth zone cape values of 200 to 300 j/kg over the south are being observed. Given height of wet bulb, some hail producing storms will be possible but due to limited instability severe threat will be limited. DCAPE values up to 900 j/kg observed over far southern counties. Therefore some of the better updrafts will have the potential to produce damaging wind gusts. Also, some of these storms may produce heavy rain with pw/s of 1.25 to 1.5 inches and due to the relatively slow movement. A chance of a shower will linger with the front dropping southeast through the Ohio Valley late tonight. Lows tonight will range from the upper 40s in the north to the mid/upper 50s in the south. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Mid level flow amplifies with a west-northwest flow developing. Surface cold front to drop south into the TN Vly with high pressure building into the Great Lakes. Clouds will diminish from north to south. NAM soln continues to be an outlier with spurious wave spreading pcpn back into ILN/s southern counties late in the day into Monday night. Have kept the area dry following a consensus soln. Temperatures Monday will be cooler, ranging from the upper 60s in the north to the lower 70s in the far south. Under the influence of high pressure clouds will diminish with a dry airmass over the region. Lows Monday night to range from the mid 40s ne to near 50 southwest. && .LONG TERM /TUESDAY THROUGH SUNDAY/... On Tuesday morning, surface high pressure will be centered over Quebec, with weak surface ridging extending southwest into the Ohio Valley, underneath a pseudo-zonal mid-level flow pattern. With a relatively dry air mass in place and generally neutral boundary layer advection, Tuesday appears fairly likely to remain dry, at least during the day. The ILN CWA will end up between two areas of mid-level forcing by Tuesday night -- a weak shortwave over the southeastern states, and a compact shortwave (with a trailing cold front) moving into the northern Great Lakes. Neither of these features will make a direct hit on the area, but a gradual increase in precipitation chances is expected going into Wednesday, especially as the front nears the northern half of the forecast area by Wednesday afternoon and evening. Model runs today have shown a very different solution for Thursday and beyond. Whereas the aforementioned frontal boundary was originally expected to hang near the area for another day or two, both 12Z GFS/ECMWF solutions now depict a progressive wave moving through the Great Lakes on Thursday. Initially keeping the boundary north of the area (and thus in a warmer and more unstable air mass), this now allows for a cold front to cross the region Thursday, bringing perhaps the best chance for showers and storms during the week. It is hard to completely buy into this solution given how different it is from previous model runs, but PoPs have been trended toward Thursday, and trended away from Friday. Another round of cyclogenesis in the deep south may eventually spread precipitation into the area at some point over the weekend, but model spreads (GEFS members included with regards to timing/amplitude) are too wide for specific predictions at this point, particularly beyond Friday evening. An overall warming trend is expected through Thursday -- increasing through the 70s -- which (depending on exact frontal timing and positioning) should be the warmest day of the week, especially in the southeastern CWA. Cooler conditions (generally 60s) are forecast for Friday and into the weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Shower and thunderstorms will develop across the TAF sites with the best coverage south. Expect VFR conditions with ocnl MVFR CIGS and VSBYS in thunderstorms. These storms will end from north to south this evening with the passage of a sfc trof and then cold front. Some solutions bringing a period of MVFR cigs to the southern TAF sites. Have kept the MVFR deck scattered with VFR conditions forecast overnight. Expect VFR conditions to continue Monday with high pressure building in. Southwest winds will gust up to around 25 kts this aftn and then shift northwest at 10 kts or less this evening. North to northeast winds are expected at 10 kts or less Monday. OUTLOOK...Thunderstorms possible Wednesday through Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Coniglio/AR NEAR TERM...AR SHORT TERM...AR LONG TERM...Hatzos AVIATION...AR
Hazardous Weather Outlook National Weather Service Wilmington OH 504 AM EDT Sun Apr 16 2017 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-170915- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene- 504 AM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-170915- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 504 AM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...Today and Tonight. A few strong to severe thunderstorms will be possible this afternoon and early evening. The main threats will be isolated damaging wind gusts and large hail. Torrential downpours may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Wilmington OH 513 PM EDT SUN APR 16 2017 INZ075-080-KYZ089>091-094-095-162145- Switzerland IN-Ohio IN-Boone KY-Carroll KY-Owen KY-Gallatin KY- Grant KY- 513 PM EDT SUN APR 16 2017 ...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT OHIO...CENTRAL SWITZERLAND...EASTERN CARROLL...SOUTHERN BOONE...NORTHWESTERN GRANT...NORTH CENTRAL OWEN AND GALLATIN COUNTIES UNTIL 545 PM EDT... At 512 PM EDT, radar indicated a thunderstorm over Vevay, moving east at 20 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... One half inch diameter hail... Frequent cloud-to-ground lightning... Very heavy rain... Locations impacted include... Vevay, Warsaw, Florence, Kentucky Speedway, Glencoe, Ghent, Sanders, Sparta, Patriot, Center Square, Interstate 71 at Mile Marker 52, Interstate 71 at US Route 127, Steele Bottom, Markland, Quercus Grove, Mount Sterling, North Landing, Jacksonville, Egypt Bottom and US Route 42 at State Route 184. This includes I-71 in Kentucky between mile markers 47 and 67. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3895 8482 3869 8470 3863 8508 3880 8516 TIME...MOT...LOC 2112Z 249DEG 16KT 3875 8503 Coniglio
Special Weather Statement
National Weather Service Wilmington OH
516 PM EDT SUN APR 16 2017
OHZ065-074-162145-
Fairfield OH-Hocking OH-
516 PM EDT SUN APR 16 2017
...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD
AND HOCKING COUNTIES UNTIL 545 PM EDT...
At 516 PM EDT, radar indicated a thunderstorm near Hocking Hills
State Park, moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Logan, Nelsonville, Hocking Hills State Park, Starr, Buena Vista in
Hocking County, Gibisonville, Ilesboro, Lake Logan State Park,
Haydenville, South Bloomingville, Enterprise, Union Furnace,
Rockbridge, Oreville and Carbon Hill.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3947 8221 3947 8228 3938 8229 3939 8251
3939 8252 3940 8271 3958 8271 3961 8238
3960 8238 3959 8226 3956 8226 3956 8221
TIME...MOT...LOC 2116Z 268DEG 26KT 3949 8262
ConiglioSpecial Weather Statement
National Weather Service Wilmington OH
521 PM EDT SUN APR 16 2017
OHZ071-072-162145-
Warren OH-Clinton OH-
521 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN AND CENTRAL
CLINTON COUNTIES UNTIL 545 PM EDT...
At 521 PM EDT, radar indicated a strong thunderstorm near
Blanchester, moving east at 45 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Wilmington, Blanchester, New Vienna, Clarksville, Martinsville,
Midland, State Route 123 at State Route 132, Fort Ancient, New
Antioch, Middleboro, Cuba, Lees Creek, State Route 350 at US Route
22, Morrisville, Ogden, Cowan Lake State Park and Burtonville.
This includes I-71 in Ohio near mile marker 35.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3942 8411 3948 8362 3934 8366 3930 8373
3927 8407
TIME...MOT...LOC 2121Z 261DEG 40KT 3938 8396
HickmanSpecial Weather Statement
National Weather Service Wilmington OH
523 PM EDT SUN APR 16 2017
OHZ071-077-078-162200-
Hamilton OH-Clermont OH-Warren OH-
523 PM EDT SUN APR 16 2017
...STRONG THUNDERSTORMS WILL AFFECT HAMILTON...NORTHWESTERN CLERMONT
AND SOUTHWESTERN WARREN COUNTIES UNTIL 600 PM EDT...
At 522 PM EDT, radar indicated strong thunderstorms from Bridgetown
to Loveland, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Cincinnati, Norwood, Sharonville, Blue Ash, Loveland, Reading,
Montgomery, North College Hill, Madeira, Wyoming, Cheviot, Villa
Hills, Milford, Mount Healthy, Deer Park, Dayton, Ludlow, Finneytown,
Forestville and Amelia.
This includes the following Interstates...
I-71 in Ohio between mile markers 1 and 21.
I-74 in Ohio between mile markers 6 and 19.
I-75 in Ohio between mile markers 1 and 15.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3933 8418 3904 8414 3904 8441 3906 8443
3910 8443 3912 8446 3912 8448 3909 8451
3910 8455 3908 8458 3907 8462 3909 8465
3910 8468 3915 8473 3922 8474
TIME...MOT...LOC 2122Z 264DEG 22KT 3914 8463
ConiglioSpecial Weather Statement National Weather Service Wilmington OH 550 PM EDT SUN APR 16 2017 OHZ063-071>073-078>080-162230- Clermont OH-Highland OH-Brown OH-Ross OH-Warren OH-Fayette OH- Clinton OH- 550 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLERMONT...NORTH CENTRAL BROWN...SOUTHEASTERN WARREN...SOUTHWESTERN FAYETTE...SOUTHERN CLINTON...NORTHERN HIGHLAND AND WEST CENTRAL ROSS COUNTIES UNTIL 630 PM EDT... At 550 PM EDT, radar indicated a strong thunderstorm over Blanchester, moving east at 35 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... One half inch diameter hail... Frequent cloud-to-ground lightning... Very heavy rain... Locations impacted include... Hillsboro, Greenfield, Blanchester, Lynchburg, Leesburg, New Vienna, Russell, Woodville, Good Hope, Martinsville, Fayetteville, Midland, Highland, St. Martin, State Route 123 at State Route 132, East Monroe, Samantha, Lees Creek, Rock Mills and Morrisville. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3918 8405 3935 8408 3949 8338 3924 8334 TIME...MOT...LOC 2150Z 259DEG 31KT 3928 8396 Coniglio
Special Weather Statement
National Weather Service Wilmington OH
551 PM EDT SUN APR 16 2017
OHZ064-065-074-162200-
Fairfield OH-Hocking OH-Pickaway OH-
551 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...WEST
CENTRAL HOCKING AND SOUTHEASTERN PICKAWAY COUNTIES UNTIL 600 PM
EDT...
At 551 PM EDT, radar indicated a strong thunderstorm 9 miles
northeast of Kingston, moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Very heavy rain...
Locations impacted include...
Stoutsville, Laurelville, Tarlton, Clearport, Buena Vista in Hocking
County and Whisler.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3944 8263 3945 8274 3947 8274 3947 8284
3963 8287 3965 8266
TIME...MOT...LOC 2151Z 262DEG 26KT 3955 8276
HickmanThe Cincinnati radar (KILN), 20 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
7 flash flood, 4 hail, 2 flood. Local standard time, as filed.
The public reported 0.9 inch hail.
High water was reported over Beechwood and Summerside Roads.
Garage of a home was flooded by high water.
High water was reported over the intersection of Ohio Route 32 and Old State Route 74.
High water was reported over the road at the 5500 block of Antoninus Drive.
Car was stuck in high water on Rapid Run Road.
Bender Road was closed due to a landslide.
High water was reported over a road.
High water was reported over a road.
The 1400 block of Van Blaricum Road was partially collapsed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681828, 681829, 681831, 681832, 681827, 682042, 681773, 681800, 681811, 681813, 681814, 681816, 681826.